Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 413, NWS Norman, OK

August 26, 2002Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 26, 2002, 10:51 PM CDT for Harper County, Oklahoma. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 10:51 PM CDT (03:51 UTC)
Expired
Aug 26, 2002, 11:45 PM CDT
In force
54 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Harper County, OK

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 11:45 PM CDTThunderstorm Wind 59 MBuffalo, OKWind was measured by the Oklahoma mesonet.
Aug 26, 11:50 PM CDTThunderstorm Wind 55 MBuffalo, OKWind was measured by the Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 10:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS54 KOUN 270351
SVROKC
OKC059-270445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1049 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1145 PM CDT

* AT 1049 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE 
THUNDERSTORMS FROM 14 MILES NORTH OF ROSSTON TO 20 MILES NORTH OF 
BUFFALO...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUFFALO...LAVERNE...MAY...ROSSTON
  AND SELMAN

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS TO 70 MPH. MOBILE 
HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH 
WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY 
FROM WINDOWS. HAIL TO QUARTER SIZE IS ALSO POSSIBLE.

LAT...LON 3701 9954 3699 10001 3658 9997 3663 9932

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:27 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 26, 9:27 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT MON AUG 26 2002

MCS CURRENTLY MOVING SEWD THROUGH SWRN KS THIS EVENING.EXPECT
COMPLEX TO CONTINUING PROPAGATING SSEWD INTO INSTAB AXIS WHICH
EXTENDS FROM PANHANDLE INTO WRN OK. GOING FCST HAD THIS SCENARIO
PRETTY WELL IN HAND WITH LIKELY POPS IN THE WESTERNMOST ZONES THEN
TAPERING OFF TO THE EAST. WILL JUST MAKE SOME SLIGHT ADJUSTMENTS TO
POPS AND TMPS IN THE FIRST PD...OTRW NO CHANGES EXPECTED.

02

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT MON AUG 26 2002

STORMS HAVE DEVELOPED QUICKLY THIS AFTERNOON ACROSS SW NEBRASKA
AND NORTHWEST KANSAS AND THIS IS PROBABLY BEGINNING OF
COMPLEX THAT WILL AFFECT MAINLY WESTERN PARTS OF CWA LATER
THIS EVENING AND OVERNIGHT.  EXPECT AS LF OF UPPER JET OVER SW
US MOVES TOWARD HIGH PLAINS THIS EVENING/TONIGHT AND LLJ INCREASES
WILL SEE MORE DEVELOPMENT SOUTH AND THEN INTO NW OKLAHOMA.
BETTER DEEP LAYER SHEAR WILL BE FARTHER NORTH AND TIMING OF
CONVECTION SHOULD KEEP THE STRONGER TO SEVERE STORMS MAINLY NORTH OF
FA THIS EVENING. STORMS SHOULD LINGER INTO THE MORNING WITH A
DECREASE IN COVERAGE DURING THE AFTERNOON.  HIGH TEMPERATURES COULD
BE TRICKY...BUT SHOULD SEE ENOUGH SUN THAT TEMPERATURES WILL REACH
HIGHER END OF GUIDANCE.

WILL LIKELY SEE SIMILAR SITUATION FOR TUESDAY NIGHT WITH UPSLOPE
FLOW THROUGH A FAIRLY DEEP LAYER AND ACTIVE SOUTHERN STREAM JET.
BEST CHANCE AGAIN APPEARS TO BE ACROSS WESTERN PARTS OF CWA.
HAVE IN ONLY SLIGHT POPS FOR WEDNESDAY DURING THE DAY BUT MAY
NEED TO INCREASE POPS LATER AS TUESDAY NIGHT CONVECTION MAY
LINGER INTO THE MORNING HOURS.

MEDIUM RANGE MODELS SIMILAR IN UPPER AIR FEATURES AT BEGINNING OF
EXTENDED FORECAST (THURS) WITH UPPER RIDGE CENTERED OVER WEST TX AND
UPPER LOW TO THE EAST NEAR GA/AL.  GOING INTO
FRIDAY...TROUGH/SHORTWAVE OVER WESTERN STATES LIFTS NORTHEAST INTO
CENTRAL AND NORTHERN PLAINS AND APPEARS BEST CHANCE FOR TSRA WITH
THIS FEATURE WILL BE ACROSS NORTHERN PART OF FA THURSDAY NIGHT INTO
FRIDAY MORNING.  CURRENT FORECAST IS DRY AND WILL LIKELY  MAINTAIN
DRY FORECAST AS MOST IF NOT ALL WEATHER SHOULD REMAIN NORTH.  GOING
INTO THE WEEKEND...MODELS DIFFER ON UPPER AIR FEATURES.  ECMWF KEEPS
UPPER RIDGE OVER SOUTHERN 2/3 OF US WITH WEAK WESTWARD MOVING TROUGH
OVER SW GULF. MRF MAINTAINS WEAKNESS/LOW IN RIDGE AND MOVES IT WEST
OVER THE WEEKEND.  OVERALL...PLAN ON KEEPING EXTENDED FORECAST DRY
WITH WEAKER UPPER FLOW, WEAK SURFACE GRADIENT, AND MAIN CONVECTION
WITH GULF SYSTEM REMAINING ON EASTERN SIDE.  EXTENDED GRIDS OUT
SHORTLY.  LOOKING AT NEW ETA AND AVN WILL GO AHEAD AND PUT IN
SLIGHT CHANCES OF TSRA FOR THURSDAY NIGHT INTO FRIDAY.

FCSTID = SIX

OKC  68 89 69 88 /  30 20 20 20
HBR  67 88 68 88 /  60 40 40 20
SPS  69 93 71 94 /  40 30 40 20
GAG  65 86 65 87 /  60 40 40 20
PNC  67 88 69 88 /  20 20 20 20
DUA  70 94 70 92 /  20 20 20 20

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:46 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward59 min
Aug 27, 12:35 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward55 min
Aug 27, 1:00 AM CDTSevere Thunderstorm WarningOUNMajor60 min
Aug 27, 1:07 AM CDTSevere Thunderstorm WarningOUNCuster53 min
Aug 27, 1:32 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey43 min
Aug 27, 2:06 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Custer, Kingfisher, Washita54 min
Aug 27, 2:46 AM CDTSevere Thunderstorm WarningOUNGrady59 min
Aug 27, 2:49 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma41 min
Aug 27, 2:57 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa63 min
Aug 27, 3:19 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman56 min
Aug 27, 3:30 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Grady, McClain, Stephens75 min
Aug 27, 3:46 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton44 min
Aug 27, 4:21 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Murray69 min
Aug 27, 4:33 AM CDTSevere Thunderstorm WarningOUNCotton57 min
Aug 27, 4:54 AM CDTSevere Thunderstorm WarningOUNGarvin36 min
Aug 27, 5:05 AM CDTSevere Thunderstorm WarningOUNLove40 min
Aug 27, 5:28 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall62 min
Aug 27, 5:38 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Murray37 min
Aug 27, 6:34 AM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall56 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.